Kansas, 2023High Wind in Kansas, March 1, 2023
March 1, 2023 · NWS EAX · 1 event in 1 county or zone
Towards the end of severe weather in the area, very deep mixing occurred behind the dryline, leading to strong wind gusts at the surface. The gusts may have also been enhanced by virga/light showers, aiding downward momentum.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Towards the end of severe weather in the area, very deep mixing occurred behind the dryline, leading to strong wind gusts at the surface. The gusts may have also been enhanced by virga/light showers, aiding downward momentum. Multiple non-thunderstorm wind gusts in excess of 58 mph, with multiple damage reports were received, including the KC Metro area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 1, 11:25 AM CST, 2 hours 35 minutes earlier.
Area forecast discussion, Mar 1, 11:25 AM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1125 AM CST Wed Mar 1 2023
.Discussion...
Issued at 249 AM CST WED MAR 1 2023
Key Messages:
- Another powerful storm system will affect the region Thursday
night through Friday.
A weak cold front will move through the area early Wednesday and
that will help cool temperatures down 4-8 degrees across the area.
That front will stall to our south and become the baroclinic leaf as
the next strong storm system moves into the middle of the country.
With the system Thursday night - Friday, there is an unusually high
amount of uncertainty due to 1) the variability in the track of the
low and 2) the thermal profile during heaviest precipitation.
Models are still varying the track of the upper low both
spatially and temporally. Looking at 12Z Friday, the deterministic
models vary the 500mb low from eastern OK, to central Arkansas,
to southwestern MO. This doesn't seem like much but variance
greatly affects the thermal profile and the resultant
precipitation type and snow amounts. To illustrate this, comparing
forecast soundings for Kansas City between the NAM and the GFS
shows very different thermal profiles. The NAM, which is further
northwest with the upper low and the surface, shows a saturated
airmass from surface 30K ft with a nearly isothermal profile at or
just below freezing from the surface through about 6K ft. With
the intense lift shown by the NAM, this would be pouring heavy wet
snow over Kansas City as the atmosphere dynamically cools. The
GFS, in contrast, is warmer with several dry-layers through the
sounding. This would be some light rain with temperatures in the
middle 30s. So the best way to handle this uncertainty remains
looking at ensemble data. And even then there is high variance.
Ensemble members vary the track of the low from east central AR to
NW MO at 12Z Friday. SREF plume diagrams for Kansas city range
from several members with zero snow, to an extreme of 20+", and a
mean around 7". The key things the ensembles show is the strength
of the system. The NAEFS Standardized Anomaly plots continue to
indicate a very strong surface low pressure area 4-5 standard
deviations below normal over southeastern MO at 12Z. The 850mb and
700mb low also show a 4-5 standard deviation below normal over
southern MO with a 3-4 standard deviation below normal 500mb low
just slightly displaced northward from the lower-levels. ECMWF
extreme forecast index continues to point to snow amounts in the
60 to 80 percentile for reforecast period of 2002-2023. Meaning
the ECMWF ensembles are showing a good chance for snow compared
to the reforecast period. And the shift of tails remains positive
showing that at least 10% of its ensemble members are above the
99th percentile. With all that said, this remains a powerful storm
system moving across Missouri. It will have the potential, if the
track, timing, and temperatures cool enough via dynamic cooling,
to produce heavy wet snow for some of the area. It could also stay
too warm and we just get a cold rain. We're talking about 1-2
degrees, not just at the surface, but through the lowest several
thousand feet of the atmosphere being the difference between a lot
of snow and no snow. These details can't be worked out with much
confidence at this point this system is still 50+ hours out.
Given the likelihood of having a strong area of low pressure move
just south of the forecast area, the one aspect of this forecast that
has high confidence is the potential for strong winds. Models
suggest a pressure gradient of at least 50 ubars/km as the low
tracks by. This would support sustained winds approaching advisory
levels. The more uncertain part is just how strong the wind gusts
may be. The strongest gusts will reside just northwest of the
surface low. And given the variability in the track there remains a
lot of uncertainty with the strongest gusts. Gusts have the
potential to be in the 40 to 50 mph range.
In the wake of this system, the rest of the forecast looks
relatively quiet with no strong systems affecting the area. There is
a weak shortwave that tracks through the middle of the country
Sunday night into Monday, but temperatures will be well above normal
and precipitation chance look fairly low currently. Another
disturbance may move through Tuesday into Wednesday, brining another
small chance for precipitation.
&&
.Aviation...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1123 AM CST WED MAR 1 2023
Quiet VFR TAF expected. Winds will gradually turn back to the
northeast by tonight and will gradually increase. Gusts up to 20
knots will be possible overnight.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&
Discussion...CDB
Aviation...HB
Hazardous weather outlook, Mar 1, 4:53 AM CST, 9 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
453 AM CST Wed Mar 1 2023
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-021100-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
453 AM CST Wed Mar 1 2023
This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Rain is expected to changeover to snow or a rain-snow mix Thursday
night into Friday morning. Accumulating snowfall is possible but
will be highly dependent on Friday morning temperatures.
Strong winds will develop Friday morning with sustained winds of 25
to 30 mph and gusts up to 45 mph.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
High Wind, Johnson
- When
- March 1, 2:00 PM CST to 5:00 PM CST
- Where
- Johnson forecast zone
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 38.884, -94.822 (the zone’s center; the record gives no point)
KOJC, Olathe Johnson County Industrial Airport, reported a 61 mph wind gust. There was also plenty of tree and power line damage in the area, which likely spread to other nearby counties.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Arkansas, March 1 to 3, 20231 death · 5 injured · $6.1 million · EF2 · 47 events
- Flash Flood and Winter Storm in California, March 1 to 2, 20231 death · 1 injured · $933,000 · 22 events
- High Wind and Strong Wind in Mississippi, March 1 to 3, 20231 death · 1 injured · $107,000 · 53 kt wind · 13 events
- Damaging Winds and High Wind in Tennessee, March 1 to 3, 20231 death · 1 injured · 85 kt wind · 21 events
- Heavy Snow and Winter Weather in Idaho, March 1, 202312 injured · $230,000 · 4 events
- Hail and Damaging Wind in Mississippi, March 1, 2023$254,000 · 3 in hail · 3 events
- Hail in Texas, March 1, 2023$37,000 · 2 in hail · 22 events
- Flood and Hail in Kentucky, March 1, 2023$70,000 · 1 in hail · 4 events
- Tornado and Flash Flooding in Alabama, March 1 to 2, 2023$500 · EF1 · 15 events
- Hail and Damaging Wind in Texas, March 1 to 2, 20234 in hail · 34 events
- Tornado and Hail in Oklahoma, March 1 to 2, 2023$10,000 · EF1 · 8 events
- Drought in Oklahoma, March 1 to 31, 202328 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1090583.